Safe medication administration requires special attention to transition points where medication errors are more likely to occur. For example, many errors occur in the ordering and preparing phase. Many parenteral medications are considered high-alert medications because of the potential significant harm when used in error. Therefore, these medications require special safeguards to reduce the risk of error. ISMP (2014) lists IV medications classified as high alert. All parenteral routes of insulin (SC/IV) are considered high alert (ISMP, 2014). Specific safeguards may include:
- Know the safe dosage range for each medication you administer.
- Label all medications that are prepared away from the bedside and not in the original container.
- Refer to the ISMP lists for high-alert medications: do not crush, do not use any error-prone abbreviations or look-/sound-alike drugs and symbols.
- Never assume an ordered medication dose is the correct medication or correct dose. Know your medications.
In addition, complications may occur if medication is injected incorrectly, if incorrect equipment (needle or syringe) is used to prepare the medication, or if an error occurs in preparing (calculation, selection of the med), administration, or post-assessment of the patient receiving the medication. Additional complications may include nerve or tissue damage, medication being absorbed too fast or too slow, wrong location for the medication, pain, bleeding, or a sterile abscess (Perry et al., 2014).
Despite safe medication administration practices, an adverse reaction may happen to a patient for a variety of complex reasons and contributing factors (College of Nurses of Ontario, 2015). An adverse reaction, also known as an adverse event, is an undesirable effect of any health product such as prescription and non-prescription pharmaceuticals, vaccines, serums, and blood-derived products; cells, tissues, and organs; disinfectants; and radiopharmaceuticals. An adverse reaction may occur under normal use and conditions of the product. Reactions may be evident within minutes or years after exposure to the product and may range from minor reactions, like a skin rash, to serious and life-threatening events such as a heart attack or liver damage (Health Canada, 2012). For example, some IV bolus medications may cause a sudden drop in blood pressure or heart rate, or hives may result.
Table 7.11 lists five steps to manage an adverse reaction.
|Table 7.11 Managing Adverse Reactions to IV Medications|
|1.||Immediately stop the injection (or infusion) of the medication. Keep syringe of medication for further investigation of the reaction.|
|2.||Assess and monitor vital signs. Alert other members of the health care team and ask for assistance as required. Provide reassurance to the patient about the event.|
|3.||Notify responsible health care provider.|
|4.||Perform interventions (CPR, O2 support) as required. Ensure patient has a patent IV site for any required medications to manage the adverse reaction.|
|5.||Document and report the event through PSLS or agency-specified reporting system.|
|Data source: Alberta Health Services, 2009; Clayton et al., 2010; College of Nurses of Ontario, 2015; Health Canada, 2012|
Complications of Intravenous Medications
Complications may result from direct, continuous, or secondary IV medications. The complications are not specific to one medication. It is important for the health care provider to know which adverse event may occur with each individual medication. For example, the administration of an IV opioid (narcotic) medication could result in respiratory depression. Table 7.12 provides a list of possible complications and related interventions.
|Table 7.12 Possible Complications and Related Interventions|
|Speed shock: A systemic reaction caused by the rapid injection of a medication into the circulation, resulting in toxic levels of medication in the plasma. Symptoms can include cardiac arrest, flushed face, headache, irregular pulse, shock, syncope, and tightness in the chest.||Use a peripheral IV site, if possible, to allow for maximum hemodilution before the medication reaches the heart/brain. Stay with the patient and observe for symptoms or changes in vital signs and level of consciousness during and after administration. Stop the injection immediately if the patient develops signs or symptoms of circulatory (drop in BP), respiratory (dyspnea), or neurological (decrease in LOC) deterioration during administration.|
|IV medication is incompatible with IV fluids: Results in chemical or physical changes in their composition. Precipitates may form, colour may change (e.g., IV fluid becomes cloudy in the IV tubing), or the change may not be visible. Therapeutic effect of the medication may be reduced, obliterated, or potentiated. Toxic substances may be formed.||Always follow the guidelines in the PDTM. Do not mix medications in one syringe and only give one medication at a time. Never add medications to blood, blood products, or total parenteral nutrition. To avoid mixing of medications, ensure IV tubing and injection ports are flushed adequately between medication administrations.
Stop the IV medication and flush with normal saline. If unable to give an IV medication due to incompatibles, start a new IV site or a new IV system (prime a new primary and secondary line) to administer the medication.
Document changes and notify physician.
|IV site shows signs of phlebitis or irritation: Injection of medication into a vein may cause inflammation or roughening of the endothelial lining, which can result in thrombus formation. Medication may also be inadvertently injected into surrounding tissue, resulting in tenderness, pain, tissue necrosis, or nerve damage.
Septic thrombophlebitis can result from poor aseptic technique.
|Monitor for signs and symptoms, such as redness, swelling, pain, blanching, and streaking. If these signs are present, stop infusion immediately. Discontinue access device and restart in another site. If required, provide extravasation care as per agency policy.|
|Data source: Alberta Health Services, 2009; Lynn, 2011|
Reporting Medication Errors
Medication errors are the leading cause of preventable errors in Canada (ISMP Canada, 2014). A medication incident is “any preventable event that may cause or lead to inappropriate medication use or patient harm while the medication is in the control of the healthcare professional, patient, or consumer. Medication incidents may be related to professional practice, drug products, procedures, and systems, and include prescribing, order communication, product labelling / packaging / nomenclature, compounding, dispensing, distribution, administration, education, monitoring, and use.” (ISMP Canada, 2014, p.8)
Most of the critical incidents reported to the ISMP occurred during administration of a medication, with the wrong quantity of medication. The top five medications were hydromorphone, desmopressin, epinephrine, heparin, and morphine. Opioids continue to be the top medication classes associated with harmful incidents reported. Most of the opioid-related deaths involved overdoses, overlapping drug toxicities, administration of opioids to people who should not have received them, and use of hydromorphone (ISMP Canada, 2014).
Overall, the top three contributing factors were communication, independent check processes, and insufficient knowledge (ISMP Canada, 2014). Table 7.13 lists areas for improvement to prevent IV medication errors.
|Table 7.13 Areas for Improvement to Prevent IV Medication Errors|
|Monitoring of patient after medication administration||Be diligent in post-assessments of all IV medications. However, be particularly aware of high-alert medications, such as insulin, opioids, and anticoagulants.
Many incident reports state that timely observation by a health care provider or family member prevents a bad outcome.
Many overdoses can be reversed if caught in a timely manner.
|IV infusion pump errors||Errors can include:
To decrease patient harm, hospitals need additional funding to purchase more IV pumps.
|Health care technology||Computer-prescribed order entry (CPOE), automated dispensing cabinets (ADC), and other tools seek to improve patient safety and decrease errors.
Protocols and force functioning need to be developed to minimize potential errors and to identify potential gaps in the system process.
|Reporting, analysis, and knowledge translation||The collection and analysis of incident reports is the backbone to further improvements. Without a robust system, there cannot be the identification of contributing factors to medication incidents.
Always report near misses, adverse reactions, and medication errors to ensure investigation and improvement is initiated.
In addition, shared learning and strategies are vital for safer health care.
|Data source: Clayton et al., 2010; ISMP Canada, 2014|
Critical Thinking Exercises
- List three types of complications and preventive measures for each one.
- Name two strategies to reduce the risk of harm from high-alert medications, and consider a method of sharing your strategies with your colleagues.